Alert archive / Georgia / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 404, NWS Atlanta, GA

August 8, 2006Heard County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Aug 8, 2006, 3:09 PM EDT for Heard County, Georgia. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2006, 3:09 PM EDT (19:09 UTC)
Expired
Aug 8, 2006, 3:45 PM EDT
In force
36 min
Issued by
NWS Atlanta, GA
Area
Counties, with a storm outline in the text

County Heard County, GA

The radar

The Atlanta radar (KFFC), 59 km from the middle of the area, began a volume at 19:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 7.2 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2006-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 428 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2006-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
428 J/kg
Mixed-layer CIN
-140 J/kg
Mixed-layer LCL
1461 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KFFC 081909
SVRFFC
GAC149-081945-
/O.NEW.KFFC.SV.W.0404.060808T1909Z-060808T1945Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
309 PM EDT TUE AUG 8 2006

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HEARD COUNTY IN WEST CENTRAL GEORGIA

* UNTIL 345 PM EDT

* AT 308 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZED HAIL...AND
  DAMAGING WINDS UP TO 60 MPH. THIS STORM WAS LOCATED NEAR TEXAS...
  MOVING SOUTH AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN MAINLY OVER WESTERN 
PORTIONS OF HEAR COUNTY.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3331 8516 3331 8525 3316 8523 3318 8515

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 5:30 AM EDT, 9 hours 39 minutes earlier.

Area forecast discussion, Aug 8, 5:30 AM EDT, 9 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
530 AM EDT TUE AUG 8 2006

.SHORT TERM...(TODAY THROUGH THURSDAY)
LATEST UPPER CHARTS SHOW A PERSISTENT MID-UPPER RIDGE ANCHORED OVER
THE SOUTHEAST...WHILE AT THE SURFACE...A LEE-SIDE TROUGH NOSES DOWN
THE APPALACHIAN CHAIN AND ACROSS NE AND EAST CENTRAL GA. FURTHER
NORTH...A WEAK SURFACE BOUNDARY SAGS TOWARD THE TN VALLEY. MODELS
INDICATE THIS FRONT WILL CREEP SOUTHWARD TODAY...AND EASE INTO NORTH
GA BY THIS EVENING. HOWEVER...HAVE LITTLE CONFIDENCE THE FRONT WILL
PUSH VERY FAR SOUTHWARD...AND LIKELY NOT PUSHING INTO GA UNTIL EARLY
WEDNESDAY MORNING. THEREFORE...SEE NO REASON TO STRAY FAR FROM
PERSISTENCE FOR TODAY...WITH DOMINATING HIGH PRESSURE PUSHING HIGHS
BACK INTO THE MID-UPPER 90S THIS AFTERNOON. EXPECT VERY HOT TEMPS TO
ONCE AGAIN SPARK ISOLATED TO SCATTERED AFTERNOON AND EVENING
THUNDERSTORMS...WITH THE MORE FAVORABLE LOCATIONS FOR THUNDERSTORMS
TO BE GENERALLY ACROSS THE EASTERN AND SOUTHERN PORTIONS OF THE
FORECAST AREA WHERE LOWER PRESSURES ASSOCIATED WITH THE LEE-SIDE
TROUGH AND WARMER DEWPOINTS WILL BE FOCUSED. A FEW STORMS COULD BE
STRONG...BUT MID-UPPER RIDGING AND LACK OF LOW-MID LEVEL SHEAR WILL
HINDER SEVERE STORM DEVELOPMENT. HAVE BUMPED RAIN CHANCES UP
SLIGHTLY FOR WED AND THU AFTERNOONS AS THE ACTIVE EASTERN PERIPHERY
OF THE MID AND UPPER RIDGE RETREATS BACK OVER GA...WHILE THE SURFACE
FRONT SAGS INTO THE AREA AND PROVIDES A FOCUS FOR CONVECTION DURING
MAX HEATING. WILL SHOW SLIGHTLY COOLER HIGHS FOR WED AND THU WITH A
WEAKER RIDGE OVERHEAD...COOL FRONT IN THE AREA...AND INCREASED RAIN
CHANCES AND CLOUD COVER.

.LONG TERM...(THURSDAY NIGHT THROUGH MONDAY)
GFS SHOWS A STRONG SHORTWAVE PUSHING ACROSS THE TN VALLEY REGION AND
PUSHING A WEAK COOL FRONT ACROSS GA FRI-SAT TIME FRAME. THIS WILL
WARRANT SLIGHTLY HIGHER POPS...WITH 50-60% POPS ON FRIDAY...
DIMINISHING TO 40% ON SAT...THEN JUST SLIGHT CHANCE FOR SUN-MON AS
THE SHORTWAVE PULLS OFF TO THE EAST AND SURFACE FRONT SAGS SOUTH OF
THE FORECAST AREA. AS HIGH PRESSURE BUILDS BACK OVER THE REGION...
EXPECT AFTERNOON TEMPS TO POSSIBLY CREEP BACK UP INTO THE MID-UPPER
90S BY SUN-MON.

&&

.AVIATION...
CURRENT SATELLITE LOOP SHOWS MOSTLY CLEAR SKIES ACROSS THE STATE
THIS MORNING. WILL SEE SCT SHRA/TSRA THIS AFTERNOON AND EVENING...
OTHERWISE GENERALLY VFR CONDITIONS ACROSS TAF SITES. WILL GO WITH
VCTS AT TAF SITES AFTER 18Z. PATCHY LIGHT FOG/HAZE THIS MORNING MAY
RESTRICT VSBYS INTO THE 2 TO 4 MILE RANGE UNTIL AROUND 14Z. LIGHT
AND VRB WINDS THIS MORNING BECOMING NW 3-7KT BY 16Z.

.PRELIMINARY POINT TEMPS/POPS...
ATLANTA         97  75  93  74 /  30  10  40  20
ATHENS          98  73  94  71 /  30  20  40  20
GAINESVILLE     95  73  92  71 /  40  20  30  20
ROME            98  73  97  74 /  20  10  30  20
COLUMBUS        98  76  95  75 /  40  20  40  30
MACON           97  75  95  74 /  30  20  40  30
PEACHTREE CITY  95  70  93  71 /  30  10  30  20
CARTERSVILLE    94  70  93  71 /  20  10  30  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

39
Hazardous weather outlook, Aug 8, 2:00 PM EDT, 1 hour 9 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
200 PM EDT TUE AUG 8 2006

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-090945-
DADE-WALKER-CATOOSA-WHITFIELD-MURRAY-FANNIN-GILMER-UNION-TOWNS-
CHATTOOGA-GORDON-PICKENS-DAWSON-LUMPKIN-WHITE-FLOYD-BARTOW-
CHEROKEE-FORSYTH-HALL-BANKS-JACKSON-MADISON-POLK-PAULDING-COBB-
NORTH FULTON-GWINNETT-BARROW-CLARKE-OCONEE-OGLETHORPE-WILKES-
HARALSON-CARROLL-DOUGLAS-SOUTH FULTON-DEKALB-ROCKDALE-WALTON-
NEWTON-MORGAN-GREENE-TALIAFERRO-HEARD-COWETA-FAYETTE-CLAYTON-
SPALDING-HENRY-BUTTS-JASPER-PUTNAM-HANCOCK-WARREN-TROUP-
MERIWETHER-PIKE-UPSON-LAMAR-MONROE-JONES-BALDWIN-WASHINGTON-
GLASCOCK-JEFFERSON-HARRIS-TALBOT-TAYLOR-CRAWFORD-BIBB-TWIGGS-
WILKINSON-JOHNSON-EMANUEL-MUSCOGEE-CHATTAHOOCHEE-MARION-SCHLEY-
MACON-PEACH-HOUSTON-BLECKLEY-LAURENS-TREUTLEN-STEWART-WEBSTER-
SUMTER-DOOLY-CRISP-PULASKI-WILCOX-DODGE-TELFAIR-WHEELER-
MONTGOMERY-TOOMBS-
200 PM EDT TUE AUG 8 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT
ISOLATED SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING.

.SYNOPSIS...
A SURFACE TROUGH REMAINS ACROSS CENTRAL GEORGIA THIS AFTERNOON...
WITH A STRONG UPPER LEVEL RIDGE STILL ANCHORED OVER THE REGION.

.PRIMARY HAZARDS...
THE PRIMARY HAZARD FROM THE THUNDERSTORMS WILL BE STRONG GUSTY WINDS
AND FREQUENT CLOUD TO GROUND LIGHTNING. LOCALLY HEAVY RAIN IS ALSO
POSSIBLE.

.DISCUSSION...
A SURFACE TROUGH ACROSS CENTRAL GEORGIA ALONG WITH A WARM...MOIST
AIRMASS WILL COMBINE TO PRODUCE SCATTERED THUNDERSTORMS ACROSS NORTH
AND CENTRAL GEORGIA THIS AFTERNOON AND EVENING. THE AIRMASS ACROSS
THE AREA WILL BE MODERATELY UNSTABLE THIS AFTERNOON AND EVENING WITH
CAPES IN THE 1000 TO 1500 RANGE AND LIFTED INDICES AROUND MINUS 2 TO
MINUS 3. WITH THE LACK OF STRONG UPPER DYNAMICS...ONLY MODERATE
INSTABILITY AND WEAK VERTICAL WIND SHEAR...ONLY ISOLATED SEVERE
THUNDERSTORMS ARE POSSIBLE. THE BEST TIME FOR THUNDERSTORM
DEVELOPMENT WILL BE BETWEEN 2 PM AND 10 PM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THERE IS A CHANCE OF THUNDERSTORMS EACH DAY...MAINLY EACH AFTERNOON
AND EVENING.

.SPOTTER INFORMATION STATEMENT...
DUE TO THE ISOLATED NATURE OF ANY SEVERE WEATHER...SPOTTER
ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

In the hours before

Special weather statement, Aug 8, 1:41 PM EDT, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
141 PM EDT TUE AUG 8 2006

GAZ054-055-081815-
141 PM EDT TUE AUG 8 2006

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 50 MPH WINDS IN
FAYETTE AND CLAYTON COUNTIES UNTIL 215 PM EDT...

AT 140 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 2 MILES SOUTHWEST OF JONESBORO...MOVING
SOUTH AT 15 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 50 MPH AS IT MOVES ACROSS
FAYETTE AND CLAYTON COUNTIES THROUGH 215 PM EDT. SOME LOCATIONS IN
THE PATH OF THIS STORM INCLUDE KENWOOD...JONESBORO AND LOVEJOY. BRIEF
HEAVY DOWNPOURS MAY CAUSE PONDING OF WATER ON ROADWAYS.
Special weather statement, Aug 8, 2:00 PM EDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
200 PM EDT TUE AUG 8 2006

GAZ069>071-081830-
200 PM EDT TUE AUG 8 2006

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 50 MPH WINDS IN
UPSON...MONROE AND LAMAR COUNTIES UNTIL 230 PM EDT...

AT 156 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES EAST OF YATESVILLE MOVING SOUTH
AT 5 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 50 MPH AS IT MOVES ACROSS
UPSON...MONROE AND LAMAR COUNTIES THROUGH 230 PM EDT. SOME LOCATIONS
IN THE PATH OF THIS STORM INCLUDE YATESVILLE...RUSSELLVILLE AND
CULLODEN. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON
ROADWAYS.
Special weather statement, Aug 8, 2:21 PM EDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
221 PM EDT TUE AUG 8 2006

GAZ042-081845-
221 PM EDT TUE AUG 8 2006

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 50 MPH WINDS IN
CARROLL COUNTY UNTIL 245 PM EDT...

AT 217 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 4 SOUTH WEST OF CARROLLTON...MOVING
SOUTH AT 5 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 50 MPH AS IT MOVES ACROSS
CARROLL COUNTY THROUGH 245 PM EDT. SOME LOCATIONS IN THE PATH OF THIS
STORM INCLUDE. BRIEF HEAVY DOWNPOURS MAY CAUSE PONDING OF WATER ON
ROADWAYS.
Special weather statement, Aug 8, 2:28 PM EDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
228 PM EDT TUE AUG 8 2006

GAZ057-081900-
228 PM EDT TUE AUG 8 2006

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 50 MPH WINDS IN
HENRY COUNTY UNTIL 300 PM EDT...

AT 226 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES NORTHWEST OF OLA...MOVING SOUTH AT 5 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 50 MPH AS IT MOVES ACROSS
HENRY COUNTY THROUGH 300 PM EDT. SOME LOCATIONS IN THE PATH OF THIS
STORM INCLUDE OLA. BRIEF HEAVY DOWNPOURS MAY CAUSE PONDING OF WATER
ON ROADWAYS.
Special weather statement, Aug 8, 2:40 PM EDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
240 PM EDT TUE AUG 8 2006

GAZ041-081915-
240 PM EDT TUE AUG 8 2006

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 50 MPH WINDS IN
HARALSON COUNTY UNTIL 315 PM EDT...

AT 238 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 2 MILES NORTHEAST OF BUCHANAN...MOVING
SOUTH AT 5 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 50 MPH AS IT MOVES ACROSS
HARALSON COUNTY THROUGH 315 PM EDT. SOME LOCATIONS IN THE PATH OF
THIS STORM INCLUDE BUCHANAN. BRIEF HEAVY DOWNPOURS MAY CAUSE PONDING
OF WATER ON ROADWAYS.
Special weather statement, Aug 8, 3:08 PM EDT, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
308 PM EDT TUE AUG 8 2006

GAZ066-081945-
308 PM EDT TUE AUG 8 2006

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 50 MPH WINDS IN
TROUP COUNTY UNTIL 345 PM EDT...

AT 303 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 4 MILES SOUTH OF MOUNTVILLE OR 8 MILES
EAST-SOUTHEAST OF LA GRANGE...MOVING SOUTH AT 5 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 50 MPH AS IT MOVES ACROSS
TROUP COUNTY THROUGH 345 PM EDT. SOME LOCATIONS IN THE PATH OF THIS
STORM INCLUDE. BRIEF HEAVY DOWNPOURS MAY CAUSE PONDING OF WATER ON
ROADWAYS.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 2:44 PM EDTSevere Thunderstorm WarningFFCButts31 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.